Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 243, NWS Birmingham, AL

June 29, 2023Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2023, 5:18 PM CDT for Winston County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2023, 5:18 PM CDT (22:18 UTC)
Expired
Jun 29, 2023, 6:15 PM CDT
In force
57 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:58 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 2:58 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
258 PM CDT Thu Jun 29 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1246 PM CDT THU JUN 29 2023

A large ridge is building eastward over the ArkLaTex. The next two
days will be the hottest so far this year barring any surprise
thunderstorms. We're watching an MCS propagate southward into
northern Tennessee. Most of the hi-res models show these storms
weakening and ultimately dissipating before reaching our northern
counties, however, they don't appear to be handling the current
storm motions very well, and there's potential for these storms to
take a more south/southwesterly motion as they ride along the more
favorable moisture gradient to our west. Upstream convection has
favored the western side of the MCS, so if these storms hold
together, they could eventually reach our northern counties late
this afternoon or this evening, and produce a risk for damaging
60 mph wind gusts. They should be following a weakening trend by
that point as the 12Z BMX RAOB sampled an unfavorably large
presence of dry air aloft, so there's uncertainty on how far south
they could propagate into Central AL. We're also watching
temperatures climb across the area, and some locations in the west
are almost achieving 100 degree heat indices at this hour. We
expect temperatures to continue climbing this afternoon as any
potential for rain in the north will be after peak heating, so no
changes are being made to the current Excessive Heat Warning and
Heat Advisory products. Max heat index values will range from
105-110 degrees across the western half of the area. Please
exercise caution if you intend on spending time outdoors in this
mess. Stay hydrated and give yourself frequent breaks in a cool
location.

We stay rather warm overnight with lows in the 70s and Slight Chance
PoPs decreasing in the north before midnight. By tomorrow morning,
the mid-level ridge will be centered over the Lower MS River. There
could still be some remnant wedging in our east to start the day,
but dewpoints are expected to rise into the low to mid 70s by
tomorrow afternoon with highs around 100 degrees. This will result
in a more area-wide experience of heat indices ranging from 105-112
degrees. Some subtle embedded troughing and perhaps a secondary
decaying MCS may rotate north to south across the area tomorrow
afternoon, but but will keep afternoon PoPs at 20% for now due to
the low predictability of this pattern.

86/Martin

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 214 PM CDT THU JUN 29 2023

Friday Night through Sunday.

Several models are depicting a MCS impacting east Alabama Friday
night, and so there is enough confidence to add a small chance for
thunderstorms. The core of the MCS may stay just to the east of
Alabama, but a low end threat for severe storms possible for east
Alabama Friday night. There may be a lull in the activity on
Saturday and Saturday night as the center of the upper ridge moves
eastward along the Gulf Coast. An upper trof digging southward
from the Plains States will get close enough to Alabama on Sunday
for better diurnal convection, with slightly higher chances of
rain north. Heat indices are still forecast to be in the dangerous
category on Saturday, with 105-100 degrees east of I-65 and
108-113 west of I-65. Additional heat related products for
Saturday will be issued in later forecasts.

Rose

Monday through Thursday.

By Monday, the upper-level ridge should weaken enough to reduce the
heat across the Southeast - good news! The first half of next week
should feature a more typical summer pattern here in Central
Alabama. Highs in the low to mid-90s and lows in the low-70s with
dewpoints also in the 70s. Still hot, but more of what we are used
to this time of year. Diurnally driven rain chances also significantly
increase next week - with values above 50%.

Serre/Rose

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT THU JUN 29 2023

Deep ridging over the ArkLaTex is producing sunny, VFR conditions
across the area. An area of convection moving southward into the
Tennessee Valley will be watched closely this afternoon as it may
affect our northern TAF sites around 00Z. However, the storms are
expected to begin weakening, and confidence is low that they will
make it this far south, so did not mention in the TAF at this
time. Otherwise, there will be some high clouds over the area, but
no other aviation impacts are expected as high pressure will be
the dominant feature during this period.

NOTE: Will continue with AMD NOT SKED at TOI due to comm issues.

86/Martin

&&

.FIRE WEATHER...

Very limited rain chances across central Alabama through Saturday,
but an organized cluster of storms could impact east Alabama
Friday night. Min RH values Friday and Saturday 35-45 percent
with with heat indices in the 105-110F each day. Light and
variable 20 foot winds tonight becoming west-southwest 3-5 mph on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  98  71  99 /  20  20  30  30
Anniston    72  97  72  97 /  20  20  30  20
Birmingham  75 100  75  99 /  20  20  20  30
Tuscaloosa  74 100  75 100 /  10  20  10  20
Calera      73  99  74  98 /  10  20  20  20
Auburn      74  95  73  95 /  10  20  30  20
Montgomery  74 100  75 100 /   0  20  20  20
Troy        72  99  74  99 /   0  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Friday for the following
counties: Lamar-Marion-Pickens-Sumter.

Heat Advisory until 11 AM CDT Friday for the following counties:
Autauga-Bibb-Blount-Chilton-Dallas-Fayette-Greene-Hale-Jefferson-
Lowndes-Marengo-Perry-Shelby-Tuscaloosa-Walker-Winston.

Excessive Heat Warning from 11 AM to 9 PM CDT Friday for the
following counties: Autauga-Bibb-Blount-Chilton-Coosa-Dallas-
Elmore-Fayette-Greene-Hale-Jefferson-Lowndes-Marengo-Montgomery-
Perry-Shelby-St. Clair-Talladega-Tuscaloosa-Walker-Winston.

Heat Advisory from 11 AM to 9 PM CDT Friday for the following
counties: Barbour-Bullock-Calhoun-Chambers-Cherokee-Clay-
Cleburne-Etowah-Lee-Macon-Pike-Randolph-Russell-Tallapoosa.

&&

SHORT TERM...86
LONG TERM....58/rose
AVIATION...86
Hazardous weather outlook, Jun 29, 3:10 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
310 AM CDT Thu Jun 29 2023

ALZ011>015-017>050-301115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
310 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Dangerously high heat and humidity is forecast across much of
central Alabama today. Heat index values during this time will most
likely climb to near 105 degrees, with some areas reach or exceeding
110 degrees.

A few strong to marginally severe storms may develop late afternoon
and continue through 10 PM across the far northern counties. Damaging
winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously high heat and humidity is forecast to continue across
much of central Alabama through at least Sunday. Heat index values
during this time will most likely climb to near 105 degrees, with
some areas exceeding 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and early evening.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:53 PM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston52 min
Jun 29, 6:29 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.